Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Phoenix, AZ

July 14, 2024Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2024, 10:46 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 10:46 PM MST (05:46 UTC)
Expired
Jul 15, 2024, 1:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

759 
WGUS55 KPSR 150546
FFWPSR
AZC013-150845-
/O.NEW.KPSR.FF.W.0013.240715T0546Z-240715T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1046 PM MST Sun Jul 14 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 145 AM MST.

* At 1046 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Gila Bend, Bosque and Gila Bend Auxiliary Field.

This includes the following highways...
	AZ Interstate 8 between mile markers 112 and 121.
	AZ Route 85 near mile marker 1...and
	between mile markers 119 and 126...and
	near mile marker 2.
	AZ Route 238 near mile marker 1...and
	between mile markers 10 and 11...and
	between mile markers 2 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3291 11245 3282 11277 3301 11283 3302 11268
      3303 11253

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
1 follow-up statement
656 
WGUS75 KPSR 150838
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
138 AM MST Mon Jul 15 2024

AZC013-150848-
/O.EXP.KPSR.FF.W.0013.000000T0000Z-240715T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
138 AM MST Mon Jul 15 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MST EARLY THIS MORNING 
FOR MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3291 11245 3282 11277 3301 11283 3302 11268
      3303 11253

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:45 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 14, 5:45 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
545 PM MST Sun Jul 14 2024

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Increased thunderstorm activity is expected through this afternoon
and evening, with a slight chance for activity to survive into the
Valley. Strong winds and localized dense blowing dust will be the
primary concerns with these thunderstorms, along with localized
flash flooding. Daily thunderstorm activity will continue through
the early work week, but mostly be confined to the higher terrain
before chances increase again across the lower deserts for the
second half and into next weekend. Temperatures through the week
will remain above normal with lower desert highs in the 110 to 114
degree range.

&&

.DISCUSSION...
A gulf surge last night has created pretty muggy conditions as
morning dew points rose into the middle to upper 60s across
southern AZ to even lower to middle 70s in Yuma to the Imperial
Valley. Some of this lower level moisture will scour out with
daytime mixing through this afternoon, but enough PBL moisture
will remain to support regionally high MLCAPE values (1000-1500
J/kg) this afternoon across the southern deserts. DCAPE values
will also be quite high (up to 2000 J/kg) today as afternoon
mixing steepens the low level lapse rates and the PBL depth
increases up to around 10K ft. Considering these parameters, plus
the overall better moisture, with PWATs up to 1.5-1.7" and mean
mixing ratios around 11-13 g/kg, there is potential for all manner
of monsoon thunderstorm impacts today (i.e. strong-severe wind
gusts, blowing dust, localized flash flooding, and frequent
lightning).

There is potential for high impacts from thunderstorms later today,
given the environment, but it will be a matter of realizing the
instability. For the lower deserts there is a lot of CIN (i.e. a
strong cap) that will have to be overcome. So, it will likely take
strong, deep, outflow boundaries and/or colliding outflow boundaries
from the storms that develop over the terrain features this
afternoon and evening. Given the high DCAPE, this is certainly
possible. For AZ, objective analysis and the latest HREF paint the
greatest arc of instability from eastern Pinal, through Gila, and
into central Yavapai County. Based on the latest HREF, there are
better chances of outflow winds and storms descending from the north
and northeast of Phoenix, with a little less certainty from the
south due to uncertainty in storm coverage in Pinal County. Timing
on activity into the South-Central AZ lower deserts looks to be late-
evening/early tonight, after 6-7 PM MST. In Southwest AZ, the main
area of storm activity will likely be the Kofas region, in northern
Yuma and central La Paz counties. Further west, there is a risk for
high impacts from storms in Southeast CA as well, with potential for
strong storms to drift off the Peninsular Mtns of northern Baja and
SoCal into parts of Imperial County. Greatest risk in Imperial
County will be strong outflow winds that could kick up dust/sand. In
Riverside County, upslope flow could lead to localized flash
flooding concerns in or around Joshua Tree NP. There will be a
localized flash flooding risk elsewhere this afternoon and evening,
as storms will be capable of producing rain rates in excess of 1"/hr.

On Monday, the overall synoptic setup will be similar to today,
with the monsoon high near the Four Corners region, inducing deep
southeasterly flow across the Sonoran Desert. There even looks to
be more of the morning-midday ACCAS convection across Southwest
AZ and Southeast CA. The main difference noted in modeling is a
slight decrease in moisture, a degree or two cooler on the
temperatures, and thus slightly lower instability. So, it is not
out of the question that storms could propagate on outflows into
South-Central AZ, but if the environment is overturned this
evening-tonight, then storms Monday will be even less likely.
After Monday, afternoon and evening thunderstorms are expected to
develop daily as seasonal to above normal moisture lingers in the
region. Most activity will remain confined to higher terrain areas
of AZ, with outflow winds still capable of descending through the
lower deserts. Toward the second half of this week and heading
into next weekend global models indicate a slight increase in
moisture again and a repositioning of the monsoon high back toward
the Vegas area. This setup, a Maddox et al. Type II setup could
lead to a much more active period with a more favorable Rim to
Valley storm trajectory. It will remain to be seen, but the second
half of July through mid to late August is typically when the
monsoon is most active in terms of severe and flood warning
counts.

Besides the storms, the Excessive Heat Warning which was in effect
for over a week came to an end for the AZ deserts yesterday, but
was continued through this evening for Southeast CA mainly due to
heat indices being forecast to reach 114-117F this afternoon.
Beyond today, temperatures will remain hot, just not quite
excessive, with widespread Moderate HeatRisk. Lower desert highs
are forecast to reach 110-114F, ~3-7 degrees above normal,
through this week with overnight lows remaining quite warm in the
middle 80s to lower 90s. Folks should continue to exercise the
proper heat safety precautions this week, by staying cool,
limiting time outdoors, and staying hydrated.

&&

.AVIATION...Updated at 0045Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms and at least one outflow boundary causing gusty
winds with abrupt wind shifts will be the main weather impacts
through tonight. Confidence is excellent that west winds with
occasional modest gusts 15-20 kts will prevail into the early
evening hours with only mid/high clouds decks. Ongoing
thunderstorms will continue across higher terrain areas, but
forecast confidence is relatively low with respect to how far into
the metro storms can survive/re-form during the evening hours.

At this time, there is enough evidence suggesting storms skirting
the northern edge of the Phoenix airspace to include VCTS mention
for KSDL/KDVT. Outflows with abrupt wind shifts appear far more
likely across the entire area with better than a 50% chance of some
northerly component incorporating gusts around 30kt during a 03-05Z
time frame. Wind directions thereafter become tied to locations of
storms and additional wind shifts are likely, though timing and
magnitude remain very uncertain. Should several more intense
outflows happen to collide within area, there could be more direct
thunderstorms impacts for all terminal locations, however current
odds are less than 20% and preclude stronger mention in this TAF
package.

Southeast California/Southwest Arizona including KIPL and KBLH:
There is high confidence that the outflow threat is over, thus
southeast winds will be favored at KIPL and south winds at KBLH
through the period. The threat for thunderstorms looks again to be
confined to higher terrain areas tomorrow, thus there could be
another low potential for outflows to reach both terminals
tomorrow afternoon.

&&

.FIRE WEATHER...
Chances for thunderstorms and wetting rains will increase this
afternoon and evening, particularly over the higher terrain north
and east of Phoenix, as well as in Riverside County, with lesser
chances in the lower elevations. Thunderstorms will be capable of
producing strong erratic outflow winds with up to a 50-70% chance
of outflow winds in excess of 35 mph across South-Central AZ and
parts of Southern CA this afternoon/evening. Through the first
half of the week, thunderstorms and wetting rainfall chances will
be primarily concentrated over the higher terrain of eastern
districts before chances across the lower deserts begin to
increase during the latter half of the week. Gusty outflow winds
will be possible on most days this week exacerbating issues on
any ongoing wildfires and new starts. Otherwise, afternoon upslope
gustiness of 20-25 mph will be periodically common. Min RHs will
be in the 20-30% range today and fall slightly to the 15-20% range
by the middle part of the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>570.

&&

DISCUSSION...Benedict
AVIATION...Young/18
FIRE WEATHER...Benedict/Smith

In the hours before

Local storm report, Jul 14, 9:46 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
946 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Hail             4 N Paradise Valley     33.58N 111.96W
07/14/2024  E0.25 Inch       Maricopa           AZ   Trained Spotter

            Hail of 1/4 inch diameter near Shea Blvd and
            56st St.

&&

AJ
Local storm report, Jul 14, 10:06 PM MST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1006 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             2 ENE Deer Valley       33.68N 112.08W
07/14/2024  M0.55 Inch       Maricopa           AZ   Trained Spotter

            Trained spotter reports standing water in
            road and water topping the curb in some
            spots along Deer Valley Road. Rainfall
            measurement was taken from nearest Maricopa
            County Flood Control District gauge.

&&

TW
Local storm report, Jul 14, 10:30 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1030 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Tstm Wnd Gst     3 ENE Deer Valley       33.69N 112.07W
07/14/2024  M52 MPH          Maricopa           AZ   ASOS

            Deer Valley Airport recorded a 52 mph gust.

&&

AJ
Local storm report, Jul 14, 10:37 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1037 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Tstm Wnd Gst     6 NW North Scottsdale   33.69N 111.96W
07/14/2024  M64 MPH          Maricopa           AZ   Mesonet

            Automated observation of 64 mph wind gust
            from thunderstorm downburst.

&&

TW
Local storm report, Jul 14, 10:39 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1039 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             7 S Cave Creek          33.72N 111.98W
07/14/2024  E0.50 Inch       Maricopa           AZ   Trained Spotter

            Hail with diameter of half an inch was
            observed near 64th St and Greenway Road.
            Time estimated from radar.

&&

AJ
Special weather statement, Jul 14, 10:40 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1040 PM MST Sun Jul 14 2024

AZZ540-548-550-551-553-554-559-150630-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-West Pinal County AZ-
1040 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 1130 PM MST...

At 1040 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Estrella Sailport, or 14 miles west of Sun Lakes,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chandler, Tempe, Goodyear, Sun Lakes, South Mountain Park, Arizona
Mills Mall, Chandler Fashion Center Mall, Guadalupe, Rainbow Valley,
Firebird Lake, and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 156 and 167.
US Highway 60 between mile markers 173 and 177.
AZ Route 87 near mile marker 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3324 11184 3310 11229 3323 11247 3341 11188
TIME...MOT...LOC 0540Z 139DEG 10KT 3320 11211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:47 PM MSTDust Storm WarningPSRMaricopa, Pinal118 min
Jul 14, 7:33 PM MSTSevere Thunderstorm WarningPSRPinal42 min
Jul 14, 7:50 PM MSTDust Storm WarningPSRMaricopa, Pinal85 min
Jul 14, 8:13 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Jul 14, 8:35 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 14, 8:37 PM MSTDust Storm WarningPSRMaricopa83 min
Jul 14, 8:46 PM MSTDust Storm WarningPSRMaricopa59 min
Jul 14, 9:09 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jul 14, 9:21 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 9:27 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 14, 9:36 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 14, 9:41 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Jul 14, 9:45 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 14, 9:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 14, 9:59 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 14, 10:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Jul 14, 10:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Jul 14, 10:40 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 14, 10:53 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Jul 14, 11:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Jul 14, 11:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 15, 3:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 15, 4:12 PM MSTSpecial Weather StatementPSRGila48 min
Jul 15, 4:48 PM MSTSpecial Weather StatementPSRGila42 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.